High Wind, Gray
- When
- May 25, 5:00 PM CST to 6:00 PM CST
- Where
- Gray forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Strong winds from a collapsing cluster of thunderstorms in Oklahoma spread north across parts of southwest Kansas. Visibilities in blowing dust fell to under 1/2 mile at times.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong winds from a collapsing cluster of thunderstorms in Oklahoma spread north across parts of southwest Kansas. Visibilities in blowing dust fell to under 1/2 mile at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 2:06 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT SUN MAY 25 2008 .DISCUSSION... DAYS 1-2... SEVERE AND FLOOD CHANCES WILL BE THE MAIN FORECAST HEADACHES TODAY. 12Z UPPER AIR OBS CONTINUE TO INDICATE SOUTHWESTERLY FLOW ALOFT OVER THE PLAINS, WITH THE RIGHT ENTRANCE REGION OF A 90-100 KT JET STREAK OVER WESTERN KANSAS. 850MB DEWPOINTS WERE AROUND 9 C THIS MORNING, BUT JUST TO THE SOUTH OVER AMA THEY WERE 17 C. SFC DEWPOINTS WERE IN THE LOW 60S ONLY IN OUR FAR EASTERN COUNTIES AS OF 15Z THIS MORNING. HOWEVER, WITH PRESSURES FALLING OVER EASTERN CO, THE MOISTURE HAD MOVED WESTWARD AS OF 19Z. 18Z SOUNDING THAT HAD JUST COME IN SHOWS OVER 3000 J/KG FOR DDC WITH LITTLE CAP LEFT. STORMS HAVE ALREADY BEGUN TO FIRE ALONG THE AXIS OF HIGHEST MOISTURE CONVERGENCE FROM THE TX PANHANDLE INTO THE SCOTT CITY AREA. A TROUGH AXIS HAS SHIFTED WINDS TO THE NORTHEAST ACROSS NW KS, WITH THE CONVERGENCE BOUNDARY ALONG OUR NORTHERN CWA. ONE STORM ALONG THAT BOUNDARY HAS ALREADY BECOME SEVERE, WITH GOLFBALL HAIL REPORTS ALREADY COMING IN. TORNADO WATCH HAS ALREADY BEEN ISSUED FOR ALL BE THE FAR NORTH AND FAR EAST CWA. SHEAR IS NOT THAT IMPRESSIVE SO FAR WITH VEERED SFC WINDS SO FAR, AND LCLS ARE RATHER HIGH. HOWEVER, AS THE EVENING PROGRESSES THE SHEAR WILL INCREASE AND LCL VALUES RISE AS TEMPERATURES BEGIN TO FALL AND MOISTURE CONTINUES TO INCREASE. LARGE HAIL AND HIGH WINDS WILL CONTINUE TO BE THE MAIN THREAT, BUT TORNADOES ARE NOT OUT OF THE QUESTION, PARTICULARLY IN THE NORTH NEAR THE BOUNDARY. THE GFS AND NAM BOTH BRING CONVECTION OUT THROUGH NORTH CENTRAL KANSAS THIS EVENING, CONTINUING UNTIL SHORTLY AFTER MIDNIGHT. HOW MUCH WE GET DEPENDS ON EXACTLY WHAT MODEL IS LOOKED AT, WITH THE NAM HAVING A OVER AN INCH ACCUMULATION IN ELLIS AND TREGO COUNTIES. THIS WOULD EXCEED FLOOD GUIDANCE, BUT IT IS STILL SOMEWHAT UNCERTAIN IF THEY WILL GET THAT MUCH. HOWEVER, PW VALUES GET UP ABOVE 1.5 INCHES THIS EVENING, AND THAT AREA HAS RECEIVED A LOT OF RAINFALL OVER THE PAST FEW DAYS. REPORTS FROM ELLIS COUNTY EM INDICATES THAT THE SALINE RIVER AND BIG CREEK HAVE BEEN RUNNING HIGH. MORE STORMS COULD PUT US OVER THE EDGE FOR AREAL OR EVEN SOME RIVER FLOODING, SO PUT ELLIS AND TREGO IN A FLOOD WATCH UNTIL 12Z TOMORROW MORNING. TOMORROW, SOUTHWESTERLY FLOW CONTINUES WITH ANOTHER WEAK VORT MAX POSSIBLY COMING OUT. A FAIRLY VIGOROUS SFC FRONT WILL MOVE DOWN INTO OUR NORTHERN COUNTIES BY TOMORROW AFTERNOON. LOWERED HIGHS A BIT IN THE NORTH INTO THE UPPER 70S TO LOW 80S. SHEAR WILL BE STRONG AROUND THE VICINITY OF THE FRONTAL BOUNDARY, AND THE NAM SHOWS CAPE AROUND 3000 J/KG JUST BEHIND THE FRONT. THERE COULD ALSO BE SOME DEVELOPMENT ALONG THE DRYLINE WHICH SHOULD PUSH INTO OUR CENTRAL CWA BY AFTERNOON. EXACT PLACEMENT OF BOUNDARIES WILL DEPEND ON OUTFLOW, BUT SEVERE WEATHER WILL AGAIN BE A POSSIBILITY OVER WESTERN KS MONDAY AFTERNOON AND EVENING. THE SFC FRONT WILL CONTINUE TO PUSH SOUTH MONDAY NIGHT AND SHOULD BE THROUGH ALL BUT OUR FAR SOUTHEASTERN CWA TUESDAY. HIGHS TUESDAY SHOULD ONLY BE IN THE UPPER 60S TO LOW 70S WITH NORTHERLY WINDS, LINGERING CLOUDS, AND 850MB TEMPS IN THE SINGLE DIGITS. A SHORTWAVE MOVING INTO THE CENTRAL PLAINS WILL KEEP A CHANCE FOR PRECIP BEHIND THE FRONT. THERE WILL NOT BE MUCH SFC BASED CAPE, BUT SOME ELEVATED STORMS ARE POSSIBLE, SO INCLUDED SHOWERED WITH ISOLATED STORMS IN THE WORDING. DAYS 3-7... THE EXTENDED FORECAST WILL REMAIN NEARLY THE SAME...ONLY MADE MINOR TWEAKS AND SMOOTHING CHANGES. THE 25/00Z ECMWF AND THE 12Z RUNS OF THE GFS AND CANADIAN ARE ALL IN GOOD AGREEMENT OUT TO ABOUT 120 HOURS. THEN THE ECMWF PEELS OFF AN UPPER WAVE THROUGH THE NORTHERN PLAINS WHILE THE GFS IS MORE BROAD IN THE UPPER WAVE IT BRINGS EAST THROUGH THE NORTHERN-CENTRAL PLAINS ABOUT 24 HOURS LATER. SO...THE LATEST MORE PROGRESSIVE ECMWF IS FAVORED OVER THE GFS. THE DAYS 4-5 GRIDS BRING A CHANCE FOR STORMS INTO FRIDAY AFTERNOON AND THROUGH FRIDAY NIGHT. THINK THIS IS A GOOD BET BASED ON THE TREND OF LATE. IN THE NEARER TERM...I LIKE THE LOWER TEMPS FOR TUESDAY IN THE MID 60S N TO MID 70S S. THIS WILL MAKE IT EASIER FOR MY WEDNESDAY PERIOD OF SLOWLY RECOVERING TEMPERATURES AND SLOWLY BREAKING UP CLOUDS. THURSDAY AND FRIDAY WILL SEE A WARM UP INTO THE 90S OVER MOST OF DDCS CWA BUT ONLY IN THE MID TO UPPER 80S IN OUR NORTHWESTERN SECTIONS. SATURDAY AND SUNDAY GRIDS WILL LEFT ALONE WITH NO POPS AND CONTINUED SLIGHTLY ABOVE NORMAL MAX TEMPS. FOR THE 8 TO 14 DAY OUTLOOK...RAISED THE TEMPS TO ABOVE NORMAL AND KEPT PRECIP NEAR NORMAL. NORMAL LOW AND HIGH TEMPS ARE 82/56F FOR DDC AND THESE SHOULD BE EASY TO BEAT WITH PLENTY OF SUNSHINE. .AVIATION... SCT TO BKN CU WILL EXIST THROUGH SUNDOWN ACROSS ALL TAF SITE...GENERALLY AROUND 050-060 FEET. ALSO...EXPECT WIDELY SCATTERED CONVECTIVE STORMS AT GCK AND DDC SITES THROUGH 23Z ...AND FROM 23Z-04Z IN THE HYS AREA. VSBYS COULD GO DOWN TO 4SM IN THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 58 69 / 40 40 50 30 GCK 63 84 55 68 / 40 40 50 30 EHA 61 90 56 72 / 30 20 40 30 LBL 64 94 56 71 / 30 30 40 30 HYS 63 80 55 68 / 60 50 70 40 P28 70 93 65 76 / 40 40 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR KSZ030-031. && FN26/12/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 418 AM CDT SUN MAY 25 2008 KSZ030-031-043>046-061>066-074>081-084>090-261000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 418 AM CDT SUN MAY 25 2008 /318 AM MDT SUN MAY 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AS LOW PRESSURE DEEPENS IN EASTERN COLORADO...RICH GULF MOISTURE WILL RETURN INTO SOUTHWEST KANSAS. AN UPPER AIR DISTURBANCE WILL HELP TO IGNITE SOME THUNDERSTORMS ALONG A DRYLINE IN FAR WESTERN KANSAS BY LATE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS MOVING FROM WEST TO EAST INTO THE EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARD WITH AN ISOLATED TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS AN UPPER LEVEL SYSTEM APPROACHES ON MONDAY AFTERNOON A COLD FRONT WILL DROP INTO NORTHERN KANSAS...THEN MOVE ACROSS SOUTHWEST KANSAS BY MONDAY EVENING. MORE WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE FORECAST FROM THE AFTERNOON INTO THE NIGHT. MORE THUNDERSTORMS ARE ANTICIPATED ON FRIDAY AS AN UPPER AIR DISTURBANCE MOVES ACROSS THE HIGH PLAINS. SOME MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED INITIALLY IN THE SCOTT CITY TO HAYS AREA BY LATE AFTERNOON...THEN MOST AREAS BY EVENING THROUGH MIDNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06/01
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TORNADO 4 N RIGA 39.00N 99.63W
05/25/2008 TREGO KS PUBLIC
BREIF TORNADO TOUCHDOWN
&&
MSCOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 2 NW MANNING 38.56N 100.75W
05/25/2008 E1.75 INCH SCOTT KS TRAINED SPOTTER
&&
MSCOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 9 N BURDETT 38.32N 99.53W
05/25/2008 E1.50 INCH PAWNEE KS STORM CHASER
&&
26PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TORNADO 4 N ELLIS 38.99N 99.56W
05/25/2008 ELLIS KS LAW ENFORCEMENT
REPORTED BY KHP TROOPER, 3 MILES NORTH OF I-70, NORTH OF
MILE MARKER 139.
&&
BURKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SUN MAY 25 2008
KSZ030-044-045-252330-
LANE-NESS-TREGO-
523 PM CDT SUN MAY 25 2008
...SIGNIFICANT WEATHER ADVISORY FOR LANE...NESS AND TREGO COUNTIES...
AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF UTICA...MOVING NORTHEAST AT 48
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3866 9962 3860 10036 3870 10036 3871 10016
3906 10016 3915 9976 3913 9964
TIME...MOT...LOC 2223Z 242DEG 42KT 3883 10011
18PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TORNADO 1 N OTIS 38.55N 99.05W
05/25/2008 RUSH KS LAW ENFORCEMENT
BRIEF TORNADO ON THE GROUND.
&&
BURKEThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
Two pivot irrigation sprinklers tipped over and a well built barn was heavily damaged by high wind gusts. The location was approximately 8 miles south of Dodge City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109163, 109170, 109167, 109172, 109173, 109176.